Tennessee, 2017

Flash Flooding and Flooding in Tennessee, April 22 to 23, 2017

April 22 to 23, 2017 · NWS OHX · 31 events in 17 counties and zones

Widespread showers and thunderstorms spread across Middle Tennessee in the early morning hours on April 22 and continued into the next day on April 23. One supercell thunderstorm developed and tracked across Wayne, Lawrence, and Giles Counties, producing many reports of large hail and wind damage.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$78,000
Crop damage
None recorded
Events
31

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

Widespread showers and thunderstorms spread across Middle Tennessee in the early morning hours on April 22 and continued into the next day on April 23. One supercell thunderstorm developed and tracked across Wayne, Lawrence, and Giles Counties, producing many reports of large hail and wind damage. Heavy rainfall from all of the showers and thunderstorms also produced widespread reports of flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Apr 22, 2:09 AM CST, 2 hours 51 minutes earlier.

Area forecast discussion, Apr 22, 2:09 AM CST, 2 hours 51 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
309 AM CDT Sat Apr 22 2017

.DISCUSSION...

Showers and thunderstorms yesterday produced quite a bit of
rainfall across the area, with amounts from a quarter inch in the
northwest up to around 2.5 inches in areas south of I-40 per MRMS
data. 1 to 3 inches of additional rainfall with some locally
higher amounts will be possible today, so the flash flood watch
will remain in effect and flooding will be the primary concern
with showers and thunderstorms today.

Ongoing MCS this morning has enough deep layer CAPE, pwat, as
well as a high freezing level to produce some good rainfall
rates/totals across the west and north. A second wave of precip
will move in this afternoon, and mainly impact the south and east
in the warm sector. The chances for severe storms look to be
during this time in the afternoon as temperatures warm south of
the front and allow the atmosphere to become more unstable.
Damaging winds and hail will be the primary threat with stronger
storms, but the atmosphere will have to recover after this MCS
passes this morning. Models had the precip from this morning
moving through later before sunrise, so it looks like we may have
a little more time to destabilize later this morning and early
afternoon. If the surface recovers and warms towards the highest
model guidance, low level lapse rates may be steep enough to help
low level instability and can not rule out an isolated tornado.
As mentioned yesterday, however, flooding will be the main concern
especially in areas receiving higher rainfall amounts yesterday
south of I-40. With the upper low nearby and a strong mid level
jet, storm motions should be around 30 knots, but training of
convection over the same areas could produce a high risk for flash
flooding. Further analysis of model soundings suggest once the
front sags southward, the severe threat will diminish and mainly
looking at trailing showers this evening and overnight. The
Plateau may see a bit more convection this evening before
switching over to showers overnight into Sunday.

The upper low will continue to dig southward overnight and into
Sunday, and the closed low will spin overhead through the day as
the upper jet helps it dig to the southeast. This will keep rain
chances in the forecast through the day, and eventually let up
Sunday evening. Lingering shower chances will mainly impact the
Plateau into Monday morning.

Shortwave ridging will move in later on Monday through late
Tuesday before an approaching trough brings southwest flow to the
upper levels Wednesday morning. Northwest zones may see some
showers move in Wednesday morning, but both the GFS and ECMWF have
the upper trough racing northeast, so showers and thunderstorms
may not impact the rest of the mid state until Wednesday late
afternoon/evening and overnight into Thursday.

Models begin to diverge quite a bit after Thursday morning, so
mainly went with consensus for now on the remainder of the
forecast. With southwest flow lingering aloft for the rest of the
long term, it wont take much to kick off some showers with a
shortwave in the upper flow, so mainly have chance pops hanging
around Thursday and Friday. Weirdly enough models begin to line up
again far out in the extended for Sunday as a large upper trough
moves in. Timing is still a bit off, but solutions are similar in
magnitude, so will be interesting to see how the next big wave
pans out next weekend.

&&

.AVIATION...
06Z TAF DISCUSSION.

For the next 24 hours, low pressure will move east along a stalled
front over the Tn Valley, creating poor flying wx. Widespread
showers and scattered thunderstorms will keep conditions mostly
IFR/MVFR. Numerous taf amendments should be expected as waves of
showers and storms create a lot of variability in cigs/vsbys. The
heaviest rainfall is expected to move across the area from 08Z-
16Z with some torrential downpours. Numerous showers will occur
other times as well, along with areas of fog and stratus.

&&

.PRELIMINARY POINT TEMPS/POPS...
Nashville      67  50  61  50  74 /  80  50  40  20   0
Clarksville    60  47  62  46  73 /  90  40  30  10   0
Crossville     70  49  58  48  67 /  90  80  70  40  10
Columbia       73  50  60  50  73 /  80  60  40  20   0
Lawrenceburg   75  51  60  50  72 /  80  60  50  20   0
Waverly        62  48  62  48  74 /  90  50  30  10   0

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through late tonight FOR Bedford-Cannon-
Cheatham-Clay-Coffee-Cumberland-Davidson-De Kalb-Dickson-
Fentress-Giles-Grundy-Hickman-Houston-Humphreys-Jackson-Lawrence-
Lewis-Macon-Marshall-Maury-Montgomery-Overton-Perry-Pickett-
Putnam-Robertson-Rutherford-Smith-Stewart-Sumner-Trousdale-Van
Buren-Warren-Wayne-White-Williamson-Wilson.

&&

DISCUSSION......Barnwell
AVIATION........13
Hazardous weather outlook, Apr 22, 3:59 AM CST, 1 hour 1 minute before
Hazardous Weather Outlook
National Weather Service Nashville TN
459 AM CDT Sat Apr 22 2017

TNZ005>011-023>034-056>066-075-077>080-093>095-231000-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-
Jackson-Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-
Maury-Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-
Coffee-Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
459 AM CDT Sat Apr 22 2017

This Hazardous Weather Outlook is for portions of Middle
Tennessee.

.DAY ONE...Today and Tonight

A Flash Flood Watch will continue to be in effect for all of
Middle Tennessee through 4 AM CDT Sunday morning. Heavy rainfall
and localized flooding will be possible.

Some strong to severe thunderstorms are expected, especially
during the afternoon hours south of I-40. Main concerns will be
damaging winds and large hail.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be necessary through Saturday night.

Spotter Thunderstorm Reporting Criteria
Tornado
Funnel Cloud
Flooding
Hail >= 1/2 inch
Winds > 50 MPH (Measured)
Structural Damage
Trees or Power Lines Down

The radar

The Nashville radar (KOHX), 33 km away, was scanning. The volume nearest the first event began at 10:59 UTC.

Open the radar archive at this moment

Event by event

11 flood, 7 flash flood, 7 thunderstorm wind, 4 hail, 1 strong wind, 1 funnel cloud. Local standard time, as filed.

Flash Flood, Williamson

When
April 22, 5:00 AM CST to 8:00 AM CST
Where
Williamson County, 1.36 mi NNE of Nolensville to 1.58 mi E of Leipers Fork
Cause
Heavy Rain
Reported by
Social Media
Coordinates
35.969, -86.675

Numerous tSpotter Twitter reports, photos and videos showed flash flooding of several roadways in Williamson County, especially in the Nolensville area. Parts of Clovercroft Road near Nolensville Road were flooded, and a house was surrounded by flood waters on Nolensville Park Road. Flooding from Mill Creek covered part of the intersection of Sunset Road at Nolensville Road. Kittrell Road near Hunter Road south of Franklin was also under water. High water also covered parts of Southall Road in Leipers Fork.

Flash Flood, Rutherford

When
April 22, 6:00 AM CST to 7:00 AM CST
Where
Rutherford County, 1.94 mi S of La Vergne to 1.05 mi SSE of Sandhill
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
35.992, -86.574

Multiple roads were closed in La Vergne due to high water.

Flood, Davidson

When
April 22, 6:00 AM CST to 7:00 AM CST
Where
Davidson County, 0.71 mi S of Wrencoe to 0.73 mi S of Wrencoe
Cause
Heavy Rain
Reported by
Social Media
Coordinates
36.010, -86.701

A tSpotter Twitter report and photo showed flooding from Mill Creek had covered parts of Culbertson Road near Nolensville Road.

Strong Wind, Sumner

When
April 22, 7:00 AM CST
Where
Sumner forecast zone
Measured
43 kt (49 mph) estimated gust
Injuries
1 direct, 0 indirect
Property damage
$50,000
Reported by
Broadcast Media
Coordinates
36.469, -86.460 (the zone’s center; the record gives no point)

Gradient winds from a wake low caused a large tree to fall through a home on Winding Way Drive south of White House. A man was pinned in his bed inside the home and was taken to the hospital with injuries.

Flood, Perry

When
April 22, 8:00 AM CST to 9:00 AM CST
Where
Perry County, 2.93 mi N of Spring Creek to 3.05 mi NNE of Spring Creek
Cause
Heavy Rain
Reported by
Social Media
Coordinates
35.692, -87.990

Facebook photos showed McKnight Road near Lick Creek was under water.

Flood, Rutherford

When
April 22, 1:00 PM CST to 2:00 PM CST
Where
Rutherford County, 1.62 mi ENE of Mt Olive to 1.67 mi ENE of Mt Olive
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
35.889, -86.423

Flooding from the Stones River covered the Thompson Lane Trailhead with high water.

Flash Flood, Wilson

When
April 22, 1:30 PM CST to 2:30 PM CST
Where
Wilson County, 0.99 mi SSE of Lebanon to 2.55 mi SSE of Lebanon
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
36.207, -86.292

Wilson County Emergency Management reported flash flooding in and around Lebanon. A water rescue of a person swept away was conducted off South Cumberland Street near Spring Street where both roads were submerged by rushing water. Bethany Lane east of Lebanon, and a nearby bridge on Trousdale Ferry Road, were also submerged by rushing water and closed.

Flood, Williamson

When
April 22, 1:30 PM CST to 2:30 PM CST
Where
Williamson County, 1.69 mi S of Berrys Chapel to 1.12 mi N of Franklin
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
35.946, -86.882

Williamson County Emergency Management reported several roads in Franklin were covered in water. The intersection of Arno Road at Trinity Road east of Franklin was also under water.

Flood, Putnam

When
April 22, 2:00 PM CST to 3:00 PM CST
Where
Putnam County, 1.1 mi N of Ditty to 1.11 mi N of Ditty
Cause
Heavy Rain
Reported by
Social Media
Coordinates
36.116, -85.580

A tSpotter Twitter report indicated Cane Creek was overflowing banks and flooding Bennett Road near Brookstone Drive.

Flood, Wayne

When
April 22, 2:00 PM CST to 3:00 PM CST
Where
Wayne County, 0.56 mi E of Waynesboro to 0.75 mi ENE of Waynesboro
Cause
Heavy Rain
Reported by
Social Media
Coordinates
35.320, -87.760

A Facebook photo showed two lanes of Dexter L. Woods Blvd flooded near the Sonic in Waynesboro.

Thunderstorm Wind, Wayne

When
April 22, 2:11 PM CST
Where
Wayne County, 0.58 mi SSW of Waynesboro
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Social Media
Coordinates
35.312, -87.775

A tree fell on a home on Savannah Highway west of Merriman Lane.

Thunderstorm Wind, Wayne

When
April 22, 2:11 PM CST
Where
Wayne County, 3 mi S of Waynesboro
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
35.277, -87.767

Trees were blown down and a funnel cloud was spotted around 3 miles south of Waynesboro.

Thunderstorm Wind, Wayne

When
April 22, 2:11 PM CST
Where
Wayne County, 0.71 mi S of Waynesboro
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Social Media
Coordinates
35.310, -87.771

A large tree was uprooted across Old Hog Creek Road and fell onto a business.

Funnel Cloud, Wayne

When
April 22, 2:15 PM CST
Where
Wayne County, 1.58 mi NW of South Highland
Reported by
Trained Spotter
Coordinates
35.248, -87.767

A funnel cloud was reported that lasted for 30 seconds.

Thunderstorm Wind, Lawrence

When
April 22, 2:25 PM CST
Where
Lawrence County, 0.22 mi SSE of Chinubee
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Social Media
Coordinates
35.127, -87.518

A tree was blown down on Busby Road near Moore Cut-Off Road in Westpoint.

Thunderstorm Wind, Lawrence

When
April 22, 2:52 PM CST
Where
Lawrence County, 0.09 mi ENE of South Xrds
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
35.170, -87.268

A trained spotter reported 18-inch diameter trees were blown down at Revilo Road and Fall River Road.

Flash Flood, Maury

When
April 22, 3:00 PM CST to 5:00 PM CST
Where
Maury County, 2.24 mi ENE of Kettle Mills to 2.28 mi SSW of Westwood
Cause
Heavy Rain
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
35.688, -87.261

Maury County Emergency Management reported flash flooding in western and southern parts of Maury County. Greenfield Bend Road near Williamsport was down to one lane due to a road washout. Flooding knocked down a large tree, two power poles, and power lines at 8625 Dry Creek Road south of Mount Pleasant blocking the roadway. Giilespie Lane east of Culleoka was closed due to Dry Creek overflowing the road, and one car was swept off the road due to the flooding but was uninjured.

Hail, Giles

When
April 22, 3:09 PM CST
Where
Giles County, Good Spg
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.150, -87.080

Quarter size hail covered the ground in Goodspring.

Thunderstorm Wind, Giles

When
April 22, 3:17 PM CST
Where
Giles County, 0.24 mi E of Kedron
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
35.050, -87.046

Two trees were blown over including one with a large rootball around 7 miles southeast of Minor Hill.

Hail, Giles

When
April 22, 3:25 PM CST
Where
Giles County, 0.88 mi W of Bryson
Measured
1 in hail
Reported by
Social Media
Coordinates
35.101, -86.886

Photos showed large amounts of hail up to quarter size hail covered I-65 from Mile Marker 7 to Mile Marker 9.

Hail, Giles

When
April 22, 3:29 PM CST
Where
Giles County, Elkton
Measured
1.75 in hail
Reported by
Public
Coordinates
35.050, -86.900

Golf ball size hail fell in Elkton. Report relayed via WHNT-TV in Huntsville.

Flood, Bedford

When
April 22, 3:30 PM CST to 4:00 PM CST
Where
Bedford County, 0.53 mi NNE of Wartrace to 0.86 mi SSE of Wartrace
Cause
Heavy Rain
Reported by
Social Media
Coordinates
35.537, -86.348

A Facebook report indicated a road near Wartrace was covered in water.

Flood, Overton

When
April 22, 3:30 PM CST to 4:30 PM CST
Where
Overton County, 2.62 mi ENE of Hardy to 2.31 mi WSW of Hardy
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
36.340, -85.390

Hardys Chapel Road was closed due to flooding.

Flash Flood, Wilson

When
April 22, 3:30 PM CST to 6:00 PM CST
Where
Wilson County, 2.25 mi E of Lebanon to 2.49 mi WSW of Vesta
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
36.221, -86.260

Wilson County Emergency Management reported flooding of a few roads in parts of the county. High water also covered McCrary Road at Couchville Pike in Gladeville, as well as Eatherly Drive in Lebanon. The two westbound lanes of Belinda Parkway in Mount Juliet were also flooded, but this was apparently due to a clogged storm drain.

Flash Flood, Marshall

When
April 22, 4:00 PM CST to 5:00 PM CST
Where
Marshall County, 2.14 mi SSE of Thick to 2.06 mi WSW of Farmington
Cause
Heavy Rain
Reported by
Social Media
Coordinates
35.640, -86.740

Facebook reports and photos indicated several secondary roads were flooded and closed across northern Marshall County. Flood waters also surrounded several homes on Old Farmington Road northeast of Lewisburg.

Flash Flood, Williamson

When
April 22, 4:30 PM CST to 5:30 PM CST
Where
Williamson County, 1.47 mi SE of Ewingville to 1.72 mi SE of Ewingville
Cause
Heavy Rain
Reported by
Social Media
Coordinates
35.908, -86.848

Aerial imagery showed extensive flooding near the Carnton Plantation in Franklin with some roads in the area under water.

Flood, Cumberland

When
April 23, 5:00 AM CST to 7:00 AM CST
Where
Cumberland County, 1.86 mi W of Big Lick to 1.68 mi N of Alloway
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
35.804, -85.053

A report from 1057 News indicated Highway 68 in Grassy Cove was closed due to flooding of the roadway. High water also covered Clint Lowe Road south of Lake Tansi where an elderly lady was trapped in her vehicle from the rising water. She was uninjured.

Flood, Davidson

When
April 23, 11:00 AM CST to 5:00 PM CST
Where
Davidson County, 0.85 mi N of Newsom to 0.1 mi NE of Newsom
Cause
Heavy Rain
Reported by
Social Media
Coordinates
36.092, -87.001

River flooding along the Harpeth River in Bellevue put the athletic fields at Bellevue Sports Athletic Association under water as well as parts of Newsom Station Road.

Thunderstorm Wind, Davidson

When
April 23, 11:03 AM CST
Where
Davidson County, 1.15 mi NNE of Belle Meade
Measured
48 kt (55 mph) estimated gust
Property damage
$1,000
Reported by
Social Media
Coordinates
36.115, -86.861

A tSpotter Twitter report indicated a large tree was blown down that blocked northbound Harding Pike at Davidson Road.

Hail, Cheatham

When
April 23, 11:29 AM CST
Where
Cheatham County, Pegram
Measured
0.75 in hail
Reported by
Social Media
Coordinates
36.100, -87.050

Facebook and Twitter reports and photos indicated large amounts of hail up to dime size covered the ground in Pegram.

Flood, Van Buren

When
April 23, 3:00 PM CST to 4:00 PM CST
Where
Van Buren County, 0.56 mi W of Sweetgum to 0.52 mi S of Sweetgum
Cause
Heavy Rain
Reported by
Social Media
Coordinates
35.780, -85.410

Twitter reports indicated Caney Creek was out of its banks along Cane Creek-Cummingsville Road and flooded parts of the roadway.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2017Every state in 2017This day in weather historyWarnings in Tennessee, April 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 694311, 688767, 694326, 694303, 688775, 688779, 688782, 694323, 688787, 688794, 688789, 688790, 688823, 688791, 688793, 688796, 688819, 688800, 688801, 688804, 688802, 688806, 688809, 694319, 688812, 688817, 694327, 694296, 694294, 694295, 694300.